Just what is a relapse??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

anniebooboo
Regular Member


Date Joined Jun 2007
Total Posts : 53
   Posted 11/16/2007 3:38 AM (GMT -6)   
Gday Guys,
Is a relapse where you go from being symptom free (or relatively symptom free) to having symptoms again? Or is a relapse where you have new symptoms entirely? Does it have to be at the stage where you are incapacitated or just more bothered with symptoms than usual? I'm sorry if this is a stupid question> The reason I ask is that I don't know if I am in a "relapse". I have had slight right sided heaviness for 1 year, but recently congratulated myself on no tingling, L'Hermittes, buzzing etc. No symptoms (except my long-term weakness and back numbness) for about 4 weeks. However, this week I seem to be weaker and buzzing/tingling again! I am still able to function reasonably well (ie- working full time, looking after my family) If it is a relapse, does this mean that the disease is progressing?? If I was diagnosed (yet to have MRI - 2 weeks to go) would this change in symptoms require steroids, or would it just be expected to pass eventually? I am curious as to how each of you know when you are suffering a relapse!
Annie

Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3517
   Posted 11/16/2007 8:12 AM (GMT -6)   

Hey Anniebooboo,

I am sorry you are not feeling well.  For me, a flare or relapse, is when any of my baseline symptoms is significantly worse or I have new symptoms for a period of 24 hours or more.  I have never been incapacitated but for the most part I could not work.  I was pretty much sick in bed or on the couch.  I do have some fluctuating of my symptoms day to day and week to week.  I have had three flares and I treated one with the IV steriods.  One thing to remember with the steroids; they will not stop any progression you are having.  They will not limit any possible disability you may develop.  The steriods only make you more comfortable sooner.  Typically after you flare, you will feel better with the passage of time and get back to your baseline symptoms ( for me I always add a few more sypmtoms after each flare ).  Steroids help you get there sooner.  Many people decide the side effects from the steroids are worse than the MS symptoms themselves and forego steroid treatment.  It is a bit like taking an aspirin for a headache.  It simply helps some manage those symptoms a bit.  The flare will pass on its own. 

Make sure you notify your doctor.  You may want to see if your MRI is with and without contrast.  If you are, as you think you are, flaring, then the contrast can show that on the MRI.  Any active lesions, if indeed MS is what is going on with you, will show up brightly due to the contrast.  Good luck and let us know how you are doing.

Love and prayers,

 


Gretchen
Diagnosed with MS July 2006
Co-moderator MS forum
 
I was strongest when I laughed at my weakness.
Elmer Diktonius
 
 
 


Kimber
Veteran Member


Date Joined Jun 2005
Total Posts : 1852
   Posted 11/16/2007 8:13 AM (GMT -6)   
Hi Annie,
 
    Not a stupid question at all, in fact its quite a good one.  It's pretty clear cut when you have new symptoms or old ones that really interfere with daily life.  Sometimes though, you might have symptoms that just get slightly worse than normal and you just feel off.  This type of thing is usually temporary and can be caused by other factors like heat, stress, overdoing it, getting better when those things are eliminated or you rest more.  If you don't find that happening you could be experiencing a mild relapse and the best thing to do is to report it to your doctor.  Usually the steroids, because of the side effects, are given when the relapse is severe to the point of not being able to fuction normally.  I do hope you feel better soon!
 
Kimber
 
Co-moderator for Multiple Sclerosis
 
Allow Healing Well to continue to help others, clink link for details

mystery reader
Regular Member


Date Joined Jun 2007
Total Posts : 257
   Posted 11/18/2007 4:10 PM (GMT -6)   
Annie,

I think this is a really good question and one that I have wondered about also. I too hope you feel better soon. For the last several days my legs feel a little stiffer than they have for awhile and my back/ribs are aching more at times. I am wondering if this is a relasps/flare, a result of going off of copaxone although it has been less than a week, or stress and overdoing things.

Barb
Barb/mystery reader
Diagnosed April 2007

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, August 16, 2017 7:18 AM (GMT -6)
There are a total of 2,855,987 posts in 313,368 threads.
View Active Threads


Who's Online
This forum has 155018 registered members. Please welcome our newest member, Horseguy.
421 Guest(s), 11 Registered Member(s) are currently online.  Details
Kev9412, albear99, Notam, clocknut, vakan01, JNF, Teamchris, Doire, Bohemond, Old Mike, An38


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer